Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 78, NWS Baltimore/Washington

July 2, 2003Greene County, Madison County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 2, 2003, 4:19 PM EDT for Greene County, Madison County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 4:19 PM EDT (20:19 UTC)
Expired
Jul 2, 2003, 8:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Greene County, VA, Madison County, VA

The radar

The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 022020
FFWLWX
VAC079-113-030015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  GREENE COUNTY IN CENTRAL VIRGINIA
  MADISON COUNTY IN NORTHWEST VIRGINIA

* UNTIL 815 PM EDT.

* AT 419 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER   
FLETCHER...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT THREE 
INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA SINCE LATE 
THIS MORNING. RAINFALL WILL CONTINUE ACROSS THE SAME AREA. ANOTHER 
ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 8:15 PM.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE STANARDSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3831 7857 3828 7843 3850 7821 3862 7833

$$

HTS
2 follow-up statements
000 
WGUS71 KLWX 022216
FFSLWX
VAC079-113-030045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT WED JUL 2 2003

...FLASH FLOOD WARNING CONTINUES FOR GREENE AND MADISON COUNTIES
   UNTIL 815 PM EDT...

AT 612 PM EDT...RADAR CONTINUED TO SHOW RAINFALL ACROSS GREENE AND 
MADISON COUNTIES.  ALTHOUGH THE HEAVIER RAIN HAS MOVED NORTH OF THE 
AREA...LOCAL CREEKS AND STREAMS WILL CONTINUE TO RISE DURING THE 
NEXT COUPLE OF HOURS.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS.

$$

HTS
000 
WGUS71 KLWX 030012
FFSLWX
VAC079-113-030030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT WED JUL 2 2003

...FLASH FLOOD WARNING FOR GREENE AND MADISON COUNTIES WILL BE 
ALLOWED TO EXPIRE AT 815 PM...

RAINFALL ACROSS GREENE AND MADISON COUNTIES HAS DIMINISHED THROUGH 
THE EVENING...AND WILL END BEFORE 9PM. NO FLOODING HAS BEEN REPORTED 
TO THE NATIONAL WEATHER SERVICE.  THUS...THE WARNING WILL EXPIRE AT 
815 PM.

AREA CREEKS AND STREAMS WILL BE RUNNING HIGH AND FAST...AND MAY 
CONTINUE TO RISE AS THE AFTERNOONS RAINFALL REACHES THESE WATERWAYS. 
RESIDENTS WHO LIVE ALONG CREEKS...STREAMS...AND SMALL RIVERS SHOULD 
KEEP AN EYE ON THE WATER LEVEL...AND MOVE TO HIGHER GROUND IF 
NECESSARY. SOME WATER MAY COLLECT IN LOW LYING LOCATIONS AS WELL. 
MOST CREEKS SHOULD STAY AT OR BELOW BANKFULL. ANY HIGH WATER AT THIS 
POINT SHOULD BE MINOR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:15 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED JUL 2 2003

.SHORT TERM...TNGT AND TMRW...
A GOOD BAND OF PCPN FROM BILL IS STILL SLOWLY MOVING NORTH ACROSS
THE REGION WITH A FEW TSTM. SAT LOOPS SHOWS MOISTURE FROM BILL
CONTINUES TO PUSH NORTHEAST INTO THE MID ATLANTIC REGION. WATER
VAPOR/SFC CHARTS HAS BILL MOVING INTO SW VA TONIGHT AND WILL KEEP
FLOOD WATCH AS IS. WILL WORD PRECIP AS RAIN WITH A CHC OF TSTMS.
PRECIPITATION FROM BILL WILL SHOULD BE DECREASING ON THURSDAY. ALL
SHORT AND MEDIUM RANGE MODELS INDICATE THAT REMNANTS OF BILL WILL
FURTHER WEAKEN AND MOVE OFF THE COAST BY THURSDAY EVENING.
PRECIPITATION SHOWERY AND SCATTERED ACTIVITY NEAR THE LOW CENTER.
ELEVATED/SURFACE BASED INSTABILITY REMAINS MARGINAL THURSDAY SO WILL
MAINTAIN MENTION OF THUNDER. ND

.LONG TERM...TMRW NIGHT AND BEYOND...
MED RANGE GUIDANCE IN GOOD AGRMT THRUT THE MED RANGE PORTION OF THE
FCST. CANADIAN/GFS/ECMWF ALL DEVELOP A TYPICAL SUMMERTIME
SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF
WESTERLIES REMAINING N OF THE MID ATL. THIS PATN SUGGESTS A NORMAL
SUMMERTIME PATN FOR MUCH OF THE PD.

MDLS BRING A WK CDFNT THRU THE CWFA LATE SUN...BUT ATTM...DON/T FEEL
THERE IS MUCH SYNOPTIC SUPPORT FOR THIS. UPR PATN REMAINS FAIRLY
FLAT...AND SFC RIDGE BEHIND THE CDFNT IS NOT VRY STG. THIS WOULD
SUGGEST THAT CWFA WL REMAIN ON THE WARM SIDE OF THE CDFNT. WL LEAVE
THE FCST DRY AND WARM FOR NOW. DAY TO DAY MAXIMA NOT EXPECTED TO CHG
ALL THAT MUCH...AS LLVL PARTIAL THICKNESSES REMAIN NEARLY CONSTANT
THROUGH EARLY NEXT WEEK.

MDLS SHOWING A STRONGER CDFNT TO PUSH THRU ON DAY 7...WITH SOME
DECENT UPR SUPPORT...SO WL GO WITH SLGT CHC POPS FOR TUE.

OTRW...REMAINDER OF THE XTND FCST IN EXCELLENT SHAPE...NO OTHER CHGS
ATTM.

MANNING

.LWX...
DC...FLOOD WATCH TONIGHT DCZ001.
MD...FLOOD WATCH TONIGHT MDZ009>011...MDZ013>014.
VA...FLOOD WATCH TONIGHT VAZ021...VAZ025>027...VAZ029>030...
     VAZ036>042...VAZ050>056.
WV...FLOOD WATCH TONIGHT FOR ZONE WVZ054.
Hazardous weather outlook, Jul 2, 11:50 AM EDT, 4 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE
AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES
...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN
EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN
VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL
MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.